Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 81, NWS Tallahassee, FL

August 17, 2011Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this red flag warning at Aug 17, 2011, 3:59 AM EDT for Leon County, Wakulla County, Florida. It took effect at Aug 17, 2011, 2:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2011, 3:59 AM EDT (07:59 UTC)
In effect from
Aug 17, 2011, 2:00 PM EDT
Expired
Aug 17, 2011, 6:00 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WWUS82 KTAE 170759
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 AM EDT WED AUG 17 2011

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6
PM EDT THIS EVENING FOR LEON AND INLAND WAKULLA COUNTIES DUE TO
LONG DURATIONS OF LOW RELATIVE HUMIDITY COMBINED WITH AN ERC
GREATER THAN 35...

.A DRY AIRMASS WILL PERSIST TODAY ACROSS THE LOCAL REGION. 
RELATIVE HUMIDITY VALUES WILL FALL INTO THE LOW TO MID 30S FOR
AROUND FOUR HOURS AWAY FROM THE COAST THIS AFTERNOON INTO EARLY
EVENING. HIGH MIXING HEIGHTS WILL BE OFFSET BY LIGHT TRANSPORT
WINDS YIELDING DISPERSIONS WELL BELOW 75. HOWEVER ERC VALUES WILL
REMAIN ABOVE 35 OVER LEON AND WAKULLA COUNTIES. THEREFORE A RED
FLAG WARNING HAS BEEN ISSUED FOR THESE TWO COUNTIES EFFECTIVE
LATER TODAY. AFTER TODAY...EXPECT A SLOW INCREASE IN LOW LEVEL
MOISTURE AND RAIN CHANCES. RELATIVE HUMIDITY VALUES ARE FORECAST
TO REMAIN ABOVE CRITICAL LEVELS ACROSS THE ENTIRE AREA THURSDAY
THROUGH THE UPCOMING WEEKEND.

FLZ017-027-172200-
/O.NEW.KTAE.FW.W.0081.110817T1800Z-110817T2200Z/
LEON-INLAND WAKULLA-
359 AM EDT WED AUG 17 2011

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6
PM EDT THIS EVENING FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY
COMBINED WITH AN ERC GREATER THAN 35...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT
THIS EVENING. 

HUMIDITY...30 TO 35 PERCENT TODAY.

DISPERSION INDEX...AROUND 40.

ERC...35 OR HIGHER.

IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BLOCK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Aug 17, 3:37 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 17, 3:37 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 AM EDT WED AUG 17 2011

.SHORT TERM (TODAY THROUGH FRIDAY)...
DRY LOW/MID LEVEL AIR WILL PERSIST FOR THE DURATION OF THE SHORT
TERM PERIOD AND ACT TO KEEP AFTERNOON THUNDERSTORM DEVELOPMENT BELOW
SEASONAL AVERAGES. IMPULSES DIVING SOUTH ALONG THE WESTERN PERIPHERY
OF A MID/UPPER LEVEL EAST COAST TROUGH WILL COMBINE WITH THE WEAK
AFTERNOON SEABREEZE TO CREATE ISOLATED THUNDERSTORMS EACH AFTERNOON.
THE BEST COVERAGE OF STORMS WILL BE WHERE THE DRY AIR IS AT ITS
WEAKEST...PRIMARILY EAST OF A LINE FROM ALBANY THROUGH TALLAHASSEE.

HIGH TEMPERATURES WILL REMAIN AT OR JUST SLIGHTLY ABOVE CLIMATOLOGY
FOR THIS TIME OF YEAR...IN THE LOWER TO MIDDLE 90S INLAND AND UPPER
80S ALONG THE COAST. WITH DRIER AIR IN PLACE...HEAT INDICIES WILL
REMAIN BELOW 100 DEGREES THROUGH FRIDAY.

.LONG TERM (FRIDAY NIGHT THROUGH NEXT WEDNESDAY)...
THE LARGE SCALE LONGWAVE PATTERN COMMENCES IN THE NRN STREAM WITH A
TROUGH OVER WEST COAST...NEARLY FLAT FLOW EWD TO RIDGING OVER ERN
GREAT LAKES AND THEN A TROUGH LIFTING NEWD INTO WRN ATLC WITH AXIS
DOWN ERN SEABOARD TO GA. SRN STREAM MARKED BY LARGE_SEMI-PERMANENT
H5/H2 RIDGE FROM DESERT SW EWD TO HIGH OVER THE S/CNTRL
PLAINS...THEN A WEAKNESS EWD INTO WRN ATLC. 590DM HIGH OVER S/CNTRL
GULF OF MEX. SERIES OF H5 IMPULSES WILL CONTINUE TO MOVE ALONG
EASTERN PERIPHERY OF THE SRN RIDGE TOWARDS LOCAL AREA. AT
SURFACE...QUASI-STNRY FRONT FROM QUE SSW TO WRN KY/TN BORDER THEN
WWD TO LOW OVER KS. CLOSER TO HOME...RIDGE NOSING WWD FROM BAHAMAS
TOWARDS NE GULF.

WITH UPPER TROUGH LIFTING NEWD...WRN RIDGE MEANDERS EWD SAT THRU
MON CUTTING OFF BETTER LIFT FROM THE NORTH AND YIELDING A MODEST
DECREASE IN LOCAL MOISTURE. BEGINNING MON EVE...RIDGE RETREATS WWD
IN RESPONSE TO FORMER WRN TROUGH...WHICH HAD BEEN ADVANCING
ESE...AND HAS NOW DEEPENED DOWN EAST COAST WITH INCREASING LIFT AND
MOISTURE. HOWEVER BY TUES...THIS TROUGH AXIS HAS SHIFTED OFFSHORE
WITH UPSTREAM RIDGE ADVANCING EWD INTO WRN GULF...REACHING CNTRL
GULF ON WED. THIS AGAIN FAVORS NW STEERING FLOW WITH POSSIBLE
DEVELOPMENT OF UPSTREAM MCS'S SHIFTING INCREASINGLY SEWD AROUND THE
SRN PERIPHERY OF THIS TROUGH.

AT SURFACE...CNTRL FL RIDGE LIFTS NWD TO GA/FL BORDER BY EARLY SAT
WITH RETURN TO LIGHT SOUTHERLY FLOW. AT SAME TIME...WITH DEEPENING
UPPER TROUGH...MID-SOUTH BOUNDARY BECOMES A COLD FRONT AND IS
DRAGGED SWD TO CNTRL GA BY MON EVE. ASSOCD OUTFLOWS DROPPING INTO
THE CWA WOULD ENHANCE THE POTENTIAL FOR STRONG STORMS. IN BETWEEN
FRONT AND RIDGE LIES CWA PUT IN WARM SECTOR WITH A NOTED INCREASE
IN DEEP LAYER MOISTURE FAVORING MORE ROBUST AND INLAND PENETRATING
SEABREEZE EACH AFTN. PWATS REMAIN ABOVE 1.5 INCH THRU THE PERIOD.
ALSO KEEPING AN EYE ON LARGE TROPICAL WAVE CURRENTLY MOVING WWD
OVER THE E/CNTRL CARIB SEA AND ITS POSSIBLE IMPACT ON LOCAL WEATHER
TOWARDS DAY 7 AND BEYOND.

WILL GO WITH LOW-MID SCT POPS SUN-WED DAYTIME/EARLY EVE PERIODS.
OTHERWISE...AOB WDLY SCT POPS. WITH AREA IN WARM SECTOR...MIN TEMPS
HOVER A FEW DEGREES ABOVE CLIMO EACH NIGHT. (AVG INLAND MIN TEMPS
AROUND 70 DEGREES). MAX TEMPS REMAIN 3 TO 5 DEGREES ABOVE CLIMO EACH
DAY. (AVG INLAND MAX TEMPS AROUND 91 DEGREES).

&&

.AVIATION...
AN UNSEASONABLY DRY AIR MASS WILL ALLOW VFR CONDITIONS TO PREVAIL
THROUGH THE PERIOD WITH NO CIGS AND WINDS MAINLY UNDER 10 KNOTS.
ONLY POSSIBLE EXCEPTION WILL BE BRIEF MVFR MAINLY IN LIGHT HAZE REST
OF PREDAWN HOURS.

&&

.MARINE...WINDS AND SEAS WILL REMAIN CALM THROUGH THE PERIOD WITH
ONLY VERY SLIGHT ENHANCEMENTS NEARSHORE EACH AFTERNOON WITH THE
DEVELOPMENT OF A WEAK SEABREEZE CIRCULATION.

&&

.FIRE WEATHER...
A DRY AIRMASS WILL PERSIST TODAY ACROSS THE LOCAL REGION. RELATIVE
HUMIDITY VALUES WILL FALL INTO THE LOW TO MID 30S FOR AROUND FOUR
HOURS AWAY FROM THE COAST THIS AFTERNOON INTO EARLY EVENING. HIGH
MIXING HEIGHTS WILL BE OFFSET BY LIGHT TRANSPORT WINDS YIELDING
DISPERSIONS WELL BELOW 75. HOWEVER ERC VALUES WILL REMAIN ABOVE 35
OVER LEON AND WAKULLA COUNTIES. THEREFORE A RED FLAG WARNING HAS
BEEN ISSUED FOR THESE TWO COUNTIES EFFECTIVE LATER TODAY. AFTER
TODAY...EXPECT A SLOW INCREASE IN LOW LEVEL MOISTURE AND RAIN
CHANCES. RELATIVE HUMIDITY VALUES ARE FORECAST TO REMAIN ABOVE
CRITICAL LEVELS ACROSS THE ENTIRE AREA THURSDAY THROUGH THE UPCOMING
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   94  70  93  71  94 /  10  10  30  20  30
PANAMA CITY   90  72  89  74  89 /   0   0  20  10  30
DOTHAN        93  71  93  72  94 /   0   0  10   0  30
ALBANY        94  71  94  72  95 /  10   0  10  10  20
VALDOSTA      96  72  93  71  94 /  20  10  40  20  30
CROSS CITY    94  70  91  69  93 /  30  20  50  20  30
APALACHICOLA  90  73  90  75  90 /  10   0  20  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
     EVENING FOR THE FOLLOWING ZONES: INLAND WAKULLA...LEON.

GM...NONE.

&&

AVIATION/FIRE WX/LONG TERM...BLOCK
REST OF DISCUSSION...HARRIGAN
Hazardous weather outlook, Aug 17, 3:12 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 AM EDT WED AUG 17 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
312 AM EDT WED AUG 17 2011 /212 AM CDT WED AUG 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NEAR SEASONAL HIGH TEMPERATURES ARE EXPECTED TO START THE PERIOD
WITH HEAT INDICIES REMAINING BELOW 100 DEGREES. SATURDAY...HIGHS
WILL CLIMB INTO THE UPPER 90S WITH HEAT INDICIES OVER 100
DEGREES...BUT REMAINING BELOW ADVISORY CRITERIA. SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON BUT THE OVERALL COVERAGE
OF STORMS WILL BE BELOW SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.